Exposure to sodium valproate or a combination of antiepileptic drugs (AEDs) in utero is associated with worse attainment on national educational tests for 7-year-olds, according to a study published online March 26 in the Journal of Neurology, Neurosurgery & Psychiatry. Arron S. Lacey, from Swansea University Medical School in the United Kingdom, and colleagues identified children born to mothers with epilepsy and linked these children to their national attainment Key Stage 1 (KS1) tests in mathematics, language, and science at age 7. The children were compared with matched children born to mothers without epilepsy.
Drug-induced hypersensitivity reactions (DIHRs) are serious and life threatening. A common example is the use of the antiepileptic drug carbamazepine, but the mechanisms that trigger it are unclear. Current scientific consensus holds that people who have a specific variation of the ‘human leukocyte antigen B’ (HLA-B) gene, which provides the code for making a protein that plays a critical role in the immune system, are more at risk of DIHR. However, the mechanism linking this gene to DIHR is currently unknown. As this specific variation, called HLA-B*15:02, is fairly common in people of South-East Asian descent, this is a serious problem for clinicians in the region.